Separate names with a comma.
Discussion in 'Metformin/Biguanides' started by Dizz, Jul 11, 2015.
Glad you're feeling better Debs.
Thanks Dizz. I go to see my DN on Friday and I just know that he won't be impressed that I've stopped them. He has been trying to get me to take the weekly injection, do you know anything about it?
Do you know the name of the drug? Does Byetta, Victoza or Januvia ring a bell? (Sorry I don't know how often they are taken) There is info about the various diabetes drugs here, and it's not good:
Just read it, and all I can say is OH MY GOD. What will I do? I did my blood before breakfast and they were 6.9. Two hours after did them again and they are 7.9. Is 7.9 a worrying result?
Don't panic for now... a day here or there won't matter much. IMO 7.9 is ok, because ideally you don't want to spike by more than 2 points, and 7.8 is the top end of the ideal range, so it's ok.
I think the best thing to do is not to rush into anything, and gather more info. Have you seen the newbie info that @daisy1 posts? She explains how it is possible for most people to get their BGs down without meds. You could give yourself a set period of time to see if you can do that, and then if you aren't able to get them down, discuss your options with your DN, and maybe with your GP too.
You could start a new thread with a quick summary of your story so far - how long diagnosed, what your HbA1c was, approx age, approx size (eg normal/overweight), that you tried metformin and couldn't tolerate it, and asking for ideas on what to do next.
I would be quite happy with those readings Debs. Are you on Gliclazide? If not I'd be surprised if they didn't suggest that before injections.
Thanks catLady I will do that this evening, when I get settled. Dizz I feel happy with them too, but I just wasn't sure what is classed as ' normal '. Even though I feel better having stopped the metformin, I don't want to be silly about it, if my results were classed as high, I would go back on them.
My GP tried last year to tell me I was diabetic, and my result was 6.1, needless to say I told her where to go. Unfortunately they were a lot worse this year and I had to listen to her lololololololol
Hi Dizz, no I'm not on that. Just the metformin, which I've stopped now myself. Will see what they say on Friday.
Hi all and apologies to the OP for a slightly different question on this thread rather then starting afresh.
I would like to known when you would expect the metformin side effects of upset stomach and diarrhoea to kick in?
I was diagnosed type 2 in mid April and started off on one metformin per day rising to the current dose of 4 a day which I have been on since approx. end of May. I take 2 straight after breakfast and 2 straight after evening meal.
Two weeks ago I had stomach cramps which I still have on a daily basis and I have diarrhoea every 3 days.
In 2008 I was diagnosed with IBS but after cutting out the "6 sandwiches a week" diet, my symptoms all but disappeared and now I can go weeks or even months without an IBS episode.
Yesterday I went to my GP as I have never had an IBS episode last this long and I was thinking it may be something more sinister. She told me to take my maximum dose of IBS tablets for the next 3/4 days and if no better to come back and see her as she would consider changing my metformin to the slow release version.
Any comments regarding "how long after you started taking metformin did your stomach cramps/diarrhoea kick in " would be most appreciated as I feel that If metformin is the cause would it have kicked in long before now?
Yesterday I also had my first 3 monthly blood results back and the nurse was very pleased that I had dropped from 10.7 to 7. I have also lost 10kgs in weight by cutting out sugar, cakes, pastries and other high calorie foods so this bout of cramps and diarrhoea has put a downer on what otherwise has been an ok first 4 months of being a diabetic (if there is such a thing as ok being a diabetic).
Yes there is such a thing as being an ok diabetic If we get our BGs down into the normal range, many of us find we feel perfectly normal and well, at least from a diabetic point of view.
I never had GI issues from metformin so I can't answer your question. Your symptoms could be due to an IBS flare up, which can happen for unknown reasons. I have IBS but it tends more towards constipation than diarrhoea. Often a flare up can be caused by a change in what we are eating. Carbs in general are not good for our GI system, and many people find their symptoms much better if they low carb, I know I do. Are you eating anything with gluten in it? Flare ups can also be caused by stress. It's hard to get away from stress though.
Another option might be that you have an infection such as giardia. I have had this and it was diagnosed (I think) by a stool sample. Or a blood test. Sorry, it was a long time ago.
It may be that SR metformin helps. Out of curiosity what are your IBS meds? And are you on any other meds that might have contributed to this?
I take spasmonal/audmonal (different trade names i think) 120mg up to 4 times a day and they are normally quite effective. No other meds other than metformin.
Sounds like a useful medication. I might ask my doctor about it. Thanks.
Glad to be of help.
Hopefully i can get an answer to my question so i can at least eliminate one possible cause.
I think it varies, everyone's experience will be different. It might be best to ask your doctor.
I take 4x 500mgs a day was bad to start with but 4 month on all ok no problems and I have lost 1.5 stone in weight
Good to hear something positive about Metaformin...myself extraordinary high readings averaging 22.2!!! Very caviliar attitude at my GPs/Diabetic Nurse etc but they have given me metaformin and told me to build to 4 x 500mg but having read everyone elses posts have been very cautious...pleased you shed some weight maybe if I get up to 4x500 mg I will too...got plenty to go....
I was put on 500 twice a day (first week only one a day) but still had problems - was changed to SR tablets yesterday and hope for improvement - its 500 x 2 tablets once a day
Metformin..you want to know,? well here goes, they tried me on the rubbish some 14 years ago, diarrhoea, throwing up, stomach cramps, muscle ache vision disturbance....after 1 pill. Anyway a stupid doctor lied to me 6 years or so later, and said they wanted to try a new pill and wanted me to be in hospital to monitor. Pill 1, serious cramps, diarrhoea, muscle problems, visual disturbance, next pill, now cannot focus, cannot eat, having dificulty in moving, in extreme pain all but screaming out. They gave me morphine, third pill, what with the morphine, stomach cramps,sickness etc managed to get sitting on side of bed. could not call for help. No more pills. next day nurse let me see what they had given me ...bloody morphine, still cannot focus cannot use glasses, cannot focus even on a TV. Took six weeks before I could ride my motorcycle, 4 weeks to drive my car at about 40 mph max, could not read until 6 weeks. To think that I was taking morphine for a week after three of those poisonous little pills. They would not let me leave the hospital for 3 days after taking the poison. Other symptoms are severe vitamin B12 loss causing clicky finger etc (that however also maybe a dibetes problem),false heart symptoms, total loss of libido which after several years has never returned. Sure take the ****, however it is possible the problems may be worse than the insulin which I have been on now for 14 years. I have problems with that, even now found that chest pains are relieved with desloratidine. Have been taking that for over 10 years. My dad had problems, yet the medical will not listen, he ended up on porcine due to various problematical pains. They will not try me on that, oh no, just keep increasing the insulin, 46 morning, if I eat midday, 46, if not nothing, evening 60-66 depending what we have and 44 going to bed. BS am 5-9 normally evening normally 5-7.
I was on Metformin before I took myself off them. I was also getting the same symptoms, if I went out the first thing I would have to do was find where the toilets were.
Had a review with my nurse and was put on Sitagliptin 100mg and my stomach problems have got back to normal.